Posteranon 2009-03-03 22:09:40
I went for a CT scan today for the neck area. After the dye was
injected the room began to spin around, I felt like I was fading out
and my heart began to race and I was experiencing uncontrolled
shaking in my hands and legs.(I am a cool calm person) My blood
pressure soared, and my head felt like it was going to expload from
the pressure. I had trouble calling for help because of inability to
get enough air in my lungs to speak.
The test was stopped(no, I was not alarmed at the machines at all)and
I was given water to flush the stuff out of my system. I had 3 more
dizzy spells and shortness of breath as I tried to recover on a bed in
What bothers me is the fact that I was told the dye was not the cause
because no one ever reacted to it like that before.I know definitely
that the dye was the cause;it felt like something foreign was in my
system and I had no control.
Everyone was very concerned and caring, but on the way out I was
told…and here’s the part that upsets me….’maybe next time you have
this type of test involving IV contrast dye YOU WILL BE BETTER
PREPARED FOR WHAT TO EXPECT’.(in other words..it was all in your head,
They constantly asked me if I was itching and looked for swelling in
the mouth. Because these symptoms were absent, does this mean that I
was NOT allergic in any way? Could raised bloodpreasure, shortness of
breath and severe dizziness also be an allergic reaction?
I was told to that if I had to have another scan with dye, that it
would be ok…just tell them I had a reaction, but was not allergic.
I don’t think I’ll EVER allow IV contrast to be injected into my
Posteranon 2009-03-03 22:09:53
Ah Yes, Andrew.That puts more light on what happened. Oddly enough no
one took my blood pressure by instrument for almost 30 minutes after
the first episode of dizziness,etc. They only felt my pulse, said it
was racing and said my pressure was up.I was given a sweet to eat
along with tons of water to drink and was told that perhaps the lack
of food was the cause(NOT !) My pressure usually runs on the high
side, so of course it was high when it was taken.
Callous-sounding? no not at all, sir. The people in the lab were
callous when they ‘jabbed’ me on the way out with the insinuating
comment that because I was so ignorant of what to expect from such a
test, I freaked with a panic attack and the problem was totally
psychological…it was not. Now I see from your post that similar
experiences have occurred in like settings.
Vaso-vagal..hmmmm. I’m not too keen at all for having the test done
again. Probably will have to, though, but w/o dye if possible.
However, if push comes to shove…has the IV ever been injected more
slowly to avoid the blood volume reaction? I am definitely leaning
towards the side of looking into another kind of testing for the
Andrew kerr 2009-03-03 22:10:00
I think there is a reason why they inject the dye quickly, though I can’t
remember what it is. They can do a CT without contrast, but they might not
be able to find whatever it is they’re looking for.
I suspect that your pressure was low when you were dizzy. The sugar and
water were to try to get your pressure back up.
Down 2009-03-03 22:10:05
Depending on whats being looked at a fast (bolus) iv injection of
contrast may be necessary. For example if you want to look at the liver
or pancreas in arterial and venous stages you need a quick bolus. For
the neck (unless it was a thyroid tumor for eg) one could reduce the
injection speed. Still won’t guarantee your not getting a reaction. To
prevent another allergic reaction (from the description Trellis gave it
certainly was one) one can prophyllactically give antihistamines or
cortisone. ‘Normal’ side effects of contrast are a feeling of warmth
and a metallic taste in the mouth.
For soft tissues of the neck ultrasound is almost always more sensitive.
MRI would be another option.
Ron or midgie 2009-03-03 22:10:09
Probably will have to, though, but w/o dye if possible.
You never said if they used a pressure injector or just injected
the contrast by hand. Depending upon the type/reason the scan was
ordered, a pressure injector must be used. If they are looking at the
arteries of your neck, a injector must be used and the contrast injected
at a specific rate. To do otherwise would be a waste of time, contrast,
radiation and be a sub-optimal examination.
The upside of all of this would be if they used contrast again you
would at least be prepared for those feelings. Also on the upside, some
people in my experence had different reactions to the “dye” each time
they had CT procedures performed on them. By reactions, I mean
sometimes they did’nt get as warm, or flushed, did’nt get that funny
taste in their mouth, etc.
Hope this answers some questions.
Posteranon 2009-03-03 22:10:14
The dye was introduced by hand. It was for the neck-head area.
“be prepared for all those feelings” ???!!!! Why with limbs
uncontrollably shaking and on the verge of losing consciousness and
not being able to get enough breath to speak, I hardly think I could
EVER be prepared enough to go through that again! The problem I was
being tested for doesn’t cause me that much alarm and discomfort, even
though it needs to be examined for the cause.What a dilemma.
M ashmore 2009-03-04 05:11:21
What you describe is classed as an ‘idiosyncratic reaction’and altho it
isn’t an anaplatic reaction, it can still be life-tthreatening. If you
presented to my department I would be VERY reluctant to administer contrast
to you without some sort of cortisone cover, if at all. Additional exposure
can lead to more severe reactions ie: the next time you have the contrast,
your reaction may be worse.
I am sorry that you had such a bad experience and that the staff were less
than helpful and you were made to feel as if you “freaked out”. As was
mentioned before, the usual sensations associated with contrast are an
overall ‘hot’ flush, a metallic taste in the mouth, and sometimes a warm
sensation around the bladder/a*** makes ppl feel like they need to go to the
toilet. If you had trouble breathing ( and are not an asthmatic) then THAT
IS NOT NORMAL. Did a DR examine you at all or did the CT techs look after
I would say that you have an iodine sensitivity/allergy and you should only
have contrast again if it was REALLY necessary and you had cortisone cover
prior to the injection. If you go to a different department/hospital tell
them what happened to you etc. Ultimately it is your choice and no one can
force you to have the contrast again.
I am just interested to know – did you sign a consent form prior to your
test? If so, were you asked any questions about allergies and various health
Hope this helps
CT Radiographer (Down in Oz)
Posteranon 2009-03-04 05:11:39
Yes, I was asked a few times re: allergies and chance of pregnancy,
and had to sign a consent form. However, I answered negative to both.
A dr.(?) was called, who looked at me and felt my pulse and said my
pressure was high! Not until quite a while later did anyone..techs or
dr… think to take my blood presure by instrument.They did look
extensively for anaphylactic shock(spelling),though.
I thought it all quite unusual since I felt myself fading a few
times..once during the test, once after going to the can after all
that water to get the dye flushed out, and once when I attempted to
walk down the hall to leave after thinking it was all over. Nigh to
passing out a few times and not being able to catch one’s breath to
tell what’s wrong is hardly something I’ll forget soon since I have
never experienced anything like that in my entire life.
I will remember the cortizone suggestion, but actually I do not think
I will ever take that dye again if I have another option! It was
Geri 2009-03-04 05:12:27
Just curioius, Andrew……are you an RN working in Nuc Med or ??? I
heard lately you don’t have to be an RT to be a Nuc Med Tech…….not like
the ol’days (30+yrs ago) Are you a NMT and where do you work..(state) ???
Andrew kerr 2009-03-04 05:12:31
I’m a Nuclear Medicine Technologist. I work in Ontario, Canada. In Canada,
you have to be registered to call yourself a technologist. Some larger
imaging departments have nurses who insert catheter’s and so on.
Andrew Kerr M.R.T.(N.), RTNM